Introduction

Humans have evolved structures and mechanisms to provide protection against harm from exogenous substances.1 In the same way that medicines overcome these to achieve therapeutic effects, poisoning occurs when a substance evades or utilises this protection and reaches a site where it causes adverse effects.1 

Paracelsus’s maxim – ‘all substances are poisons, there is none that is not a poison;  the right dose differentiates a poison from a remedy’– is helpful to appreciate the potential toxicity of pharmaceuticals.1

Learning objectives

After successful completion of this CPD activity, pharmacists should be able to:

  • Recognise the pharmaceutical substances that are commonly associated with poisoning in Australia
  • Identify the appropriate course of action in suspected poisoning with pharmaceuticals
  • Recognise doses of registered pharmaceuticals that are likely to cause adverse effects in poisonings.

Competency standards (2016) addressed: 1.1, 1.3, 1.4, 1.5, 2.2, 3.1

Already read the CPD in the journal? Scroll to the bottom to SUBMIT ANSWERS.  

Toxicity occurs when the dose of a pharmaceutical passes a point above which it causes adverse effects.1 These adverse effects may occur on a predictable continuum (e.g. respiratory depression increases with opioid dose increase), or occur only once a threshold has been passed (e.g. liver toxicity with paracetamol overdose).1

THIS IS A CPD ARTICLE. YOU NEED TO BE A PSA MEMBER AND LOGGED IN TO READ MORE.